Alert archive / South Dakota / Tornado Warnings in 2017
Tornado Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 12, 2017, 8:39 PM MDT for Bennett County, Oglala Lakota County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 8:39 PM MDT (02:39 UTC)
- Expired
- Jun 12, 2017, 9:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Bennett County, SD, Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 126 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 9:00 PM MDT | TORNADO | 4 Wnw Swett, SD | VISIBLE FOR 5 MINUTES BEFORE RAIN REDUCED VISIBILITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 5:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
077
WFUS53 KUNR 130239
TORUNR
SDC007-102-130315-
/O.NEW.KUNR.TO.W.0004.170613T0239Z-170613T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
839 PM MDT MON JUN 12 2017
The National Weather Service in Rapid City has issued a
* Tornado Warning for...
Southeastern Oglala Lakota County in southwestern South Dakota...
West central Bennett County in southwestern South Dakota...
* Until 915 PM MDT
* At 839 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Batesland, or 18 miles north of Gordon, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Batesland around 850 PM MDT.
Swett around 900 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4302 10214 4305 10227 4330 10217 4321 10179
TIME...MOT...LOC 0239Z 214DEG 29KT 4307 10217
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
JC2 follow-up statements
973
WWUS53 KUNR 130257
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
857 PM MDT MON JUN 12 2017
SDC007-102-130315-
/O.CON.KUNR.TO.W.0004.000000T0000Z-170613T0315Z/
Oglala Lakota SD-Bennett SD-
857 PM MDT MON JUN 12 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR EAST
CENTRAL OGLALA LAKOTA AND WEST CENTRAL BENNETT COUNTIES...
At 856 PM MDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from 7 miles east of Porcupine to near Batesland,
moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Swett around 905 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4307 10205 4318 10222 4330 10217 4321 10179
TIME...MOT...LOC 0256Z 211DEG 30KT 4320 10219 4313 10206
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
JC952 WWUS53 KUNR 130310 RRA SVSUNR Severe Weather Statement National Weather Service Rapid City SD 910 PM MDT MON JUN 12 2017 SDC007-102-130320- /O.EXP.KUNR.TO.W.0004.000000T0000Z-170613T0315Z/ Oglala Lakota SD-Bennett SD- 910 PM MDT MON JUN 12 2017 ...THE TORNADO WARNING FOR EAST CENTRAL OGLALA LAKOTA AND WEST CENTRAL BENNETT COUNTIES WILL EXPIRE AT 915 PM MDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A tornado watch remains in effect until 200 AM MDT for southwestern South Dakota. LAT...LON 4307 10205 4318 10222 4330 10217 4321 10179 TIME...MOT...LOC 0310Z 270DEG 29KT 4328 10211 4321 10198 $$ JC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 5:14 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 12, 5:14 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 514 PM MDT Mon Jun 12 2017 .DISCUSSION...(This Evening Through Monday) Issued at 139 PM MDT Mon Jun 12 2017 Water vapor imagery shows a large cut off low across the western CONUS over the Great Basin region with deep southerly flow across the CWA. Associated surface low has developed across Wyoming into the eastern Colorado plains. South to southeast winds over the central plains into the CWA are advecting in moisture with dewpoints as of 19z rising from the 40s to the 50s so far over northeast Wyoming and western South Dakota...and into the 60s across south central South Dakota. Forecast is still on track for a significant severe weather event this afternoon and tonight. Models continue to show CAPE values of 1500 to 3000 J/KG with the best instability across southwest to south central SD. Storms will develop over the next few hours to the south and west of the CWA...then push into the CWA through late afternoon/early evening. Shear increases through the evening ahead of the low/cold front with 0-6km effective shear increasing to 40-60kt. Rapid update models have been consistent with showing storms moving into northeast Wyoming and western South Dakota through the evening...and ending from west to east in the late evening to overnight hours. The best chances for severe storms will be across southwest South Dakota as storms move in from the southwest early this evening...then transitioning into a MCS/bow line as it races east/northeast into the Badlands to central South Dakota. Short range models have also been showing a secondary line of storms crossing southwest SD into the Black Hills area in the late evening to around midnight which could bring additional opportunities for severe weather. Large hail and damaging winds are the main threats today. There is a risk for tornadoes as well with the best chances mainly confined to southwest South Dakota...then possible tornadoes along the squall line as it slides into central South Dakota. Convective headlines are expected in the next few hours. Upper low will slide into Montana Tuesday with drier air continuing to filter into the region with breezy southwest flow. Colder 700-500 mb temps associated with the upper low will keep low to mid level lapse rates on the steep side with some showers/storms developing Tuesday afternoon. However a dry mixed boundary layer will hinder much of the precip from reaching the ground. Will keep in low end pops in the forecast. The upper low will depart into south central Canada...then remain stationary through the middle to second part of the week. Dry air will remain over the region with no precip expected for the remainder of the work week and highs in the 70s and 80s. Embedded shortwaves within broad northwest flow across the western half of the CONUS is expected toward the Father's Day weekend. This pattern will bring back chances for showers and thunderstorms with continued highs in the 70s and 80s. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 511 PM MDT Mon Jun 12 2017 Numerous strong/severe +TSRA will move through the area tonight with local LIFR conditions as well as gusty winds/hail. Outside of the storms through this evening, VFR conditions will prevail. Behind the storms overnight, an MVFR ST deck will develop from northwest SD through south central SD. VFR conditions will then re-spread over the entire area by midday Tuesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Helgeson
Hazardous weather outlook, Jun 12, 5:24 AM MDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 524 AM MDT Mon Jun 12 2017 SDZ012>014-024>032-041>044-046-047-072>074-WYZ054>058-071-131300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight An unseasonably strong storm system will affect the area this afternoon and tonight. There is a moderate risk of severe thunderstorms over far southwestern South Dakota and parts of northeastern Wyoming, with an enhanced risk of severe storms elsewhere. All threats are possible, including very large hail, damaging winds, and a few tornadoes. The best chance for tornadoes will be over northeastern Wyoming and far southwestern South Dakota. In addition, locally heavy rainfall also is possible with this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be slight chances of thunderstorms periodically throughout the rest of the week, but organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today, mainly for southwestern parts of the area. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-049-131300- Harding-Perkins-Tripp- 524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight An unseasonably strong storm system will affect the area this evening and overnight. There is a slight risk of severe thunderstorms. The main threats are large hail and damaging In addition, locally heavy rainfall also is possible with this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be slight chances of thunderstorms periodically throughout the rest of the week, but organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
In the hours before
Local storm report, Jun 12, 5:34 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 8 NNW PINE TREE JUNCTIO 43.73N 105.82W
06/12/2017 E1.50 INCH CAMPBELL WY PUBLIC
&&
EAGANSpecial weather statement, Jun 12, 6:40 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Rapid City SD 640 PM MDT MON JUN 12 2017 WYZ054-130115- Northern Cambell WY- 640 PM MDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY UNTIL 715 PM MDT... At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles north of Spotted Horse, or 41 miles southwest of Broadus, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of the extreme corner of northwestern Campbell County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. && A tornado watch remains in effect until 200 AM MDT for northeastern Wyoming. LAT...LON 4500 10581 4499 10579 4476 10601 4499 10603 TIME...MOT...LOC 0039Z 183DEG 23KT 4500 10597 Calderon
Local storm report, Jun 12, 7:25 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 13 NW SLIM BUTTE 43.19N 103.00W
06/12/2017 E60 MPH OGLALA LAKOTA SD TRAINED SPOTTER
ESTIMATED NICKEL SIZED HAIL
&&
EAGANLocal storm report, Jun 12, 7:35 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 10 ESE OELRICHS 43.15N 103.04W
06/12/2017 E1.00 INCH FALL RIVER SD PUBLIC
&&
EAGANLocal storm report, Jun 12, 8:04 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 8 E SMITHWICK 43.32N 103.07W
06/12/2017 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
&&
EAGANLocal storm report, Jun 12, 8:07 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 8 E SMITHWICK 43.32N 103.07W
06/12/2017 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EAGANThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:23 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 82 min |
| Jun 12, 6:40 PM MDT | Special Weather Statement | UNR | 35 min | |
| Jun 12, 6:55 PM MDT | Tornado Warning | UNR | Fall River, Oglala Lakota | 35 min |
| Jun 12, 7:43 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 62 min |
| Jun 12, 8:31 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Oglala Lakota | 44 min |
| Jun 12, 8:43 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota, Pennington | 34 min |
| Jun 12, 9:13 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota, Pennington | 62 min |
| Jun 12, 9:53 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 67 min |
| Jun 12, 9:59 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Haakon, Jackson, Mellette, Todd | 76 min |
| Jun 12, 10:51 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota, Pennington | 54 min |
| Jun 12, 11:14 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 50 min |
| Jun 12, 11:43 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota, Pennington | 77 min |
| Jun 12, 11:53 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 24 min |
| Jun 13, 1:21 AM MDT | Special Weather Statement | UNR | Haakon | 24 min |
| Jun 13, 1:43 AM MDT | Special Weather Statement | UNR | Haakon | 47 min |
Nearby
Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.